Alert archive / Idaho / Wind Advisories in 2019
Wind Advisory 1, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Feb 3, 2019, 8:25 AM MST for 4 counties in Idaho. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Feb 3, 2019, 8:25 AM MST (15:25 UTC)
- Expired
- Feb 3, 2019, 6:00 PM MST
- In force
- 10 hr
- Issued by
- NWS Pocatello, ID
Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Jefferson County, ID
The radar
The Pocatello radar (KSFX), 54 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 3.4 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
157 WWUS75 KPIH 031525 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 825 AM MST Sun Feb 3 2019 IDZ052-040100- /O.NEW.KPIH.WI.Y.0001.190203T1525Z-190204T0100Z/ Arco/Mud Lake Desert- Including Mud Lake, INL, and Craters of the Moon NM 825 AM MST Sun Feb 3 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING... The National Weather Service in Pocatello has issued a Wind Advisory, which is in effect until 6 PM MST this evening. * IMPACTS/TIMING...Gusty cross winds and localized drifting may create difficult travel conditions throughout the day. * WINDS...Southwest winds of 30 to 35 mph with gusts of 40 to 45 mph through 6 PM MST. * LOCATIONS...Arco desert including Highway 33 and 26 from Mud Lake to Craters of the Moon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of 30 mph are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
1 follow-up statement
263 WWUS75 KPIH 040112 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 612 PM MST Sun Feb 3 2019 IDZ052-040215- /O.EXP.KPIH.WI.Y.0001.000000T0000Z-190204T0100Z/ Arco/Mud Lake Desert- Including Mud Lake, INL, and Craters of the Moon NM 612 PM MST Sun Feb 3 2019 ...WIND ADVISORY HAS EXPIRED... Winds will continue to diminish this evening. Therefore the wind advisory was allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Feb 3, 2:39 AM MST, 5 hours 46 minutes earlier.
Area forecast discussion, Feb 3, 2:39 AM MST, 5 hours 46 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 239 AM MST Sun Feb 3 2019 .SHORT TERM...Today through Tuesday. Long-wave trough is oriented over the West Coast with three notable shortwaves/closed upper lows seen in this morning's satellite imagery. The first shortwave is lifting out of the Great Basin, and is reflected at the surface as a cold front. Some uncertainty still in how low snow levels will drop this morning behind the cold front, but expect the snow levels to remain just above valley floors along the I-86 corridor. Pocatello to Idaho Falls could get 0.1 to 0.2 inches of snow, but may possibly be mixed with rain. Heaviest snow will be around Monida Pass to the Island Park area, which will see around 4 to 7 inches through the rest of today. Overall no changes to headlines this morning. The next upper wave will lift across the region on Monday, though models are not consistent with the timing of the wave of precip. So some timing uncertainty remains as well as uncertainty in the snow levels, which appear to be a bit lower than today's levels. The Central Mountains will once again get hit with about 5 to 8 inches of new snowfall with this system, as will parts of the Caribou Highlands and again the Island Park area. Finally, a deep upper low will drop into California via the OR/WA coastline late Monday. This will bring another 4 to 7 inches of snow to the higher terrain, and possibly 1 to 2 inches in the Snake Plain. Hinsberger .LONG TERM...Tuesday night through next Sunday. There continue to be some substantial continuity issues with the forecast later Tuesday and Wednesday. All indications are that the main low is going to dig south out to our west, amplifying the storm as it moves the state on Wednesday. The issue comes down to how split the flow becomes and where the closed low tracks across the West. A track of the low farther south could spell drier conditions until the back edge of the trough moves across our area, which is shown in some instances. The opposite happens with a track more to the north. The Blend of Models seems to have a good handle on it since it takes into account many scenarios. That gives up a decent of chance of precipitation across the board into Wednesday afternoon. We should see MOSTLY snow by the time we get to this point, but we couldn't rule out a mix ahead of the colder surge of air. Thursday looks to be dry, although we will likely see some fog or stratus around thanks to recent moisture. We run into similar issues by the end of next week, as the next major storm digs south across the West. The ECMWF is farther west toward the coast, carving out a colder and deeper trough over the region. The GFS doesn't take the low that far southwest, and consequently had a faster storm track across Idaho. A blend of models seems to be the best way to go here. We know it will be colder, but again how cold depends on how deep the trough ends up becoming. We do increase the chance of snow across all of eastern Idaho heading toward next weekend, with a bit higher probability for the high country. Keyes && .AVIATION...The aviation forecasts for today are going to be all over the place today, as we transition from one or more bands of steady rain or snow to a more spotty/showery situation for our TAF sites. In more general terms, we should see our valley airports (BYI, PIH and IDA) stay mostly VFR to MVFR with rain. There could be a short window early on this morning with the main push of precipitation going to IFR from lower ceilings. We are also expecting gusty south to southwest winds at these sites as well, around 15-30kts including gusts. For our mountain airports (DIJ and SUN) things will be a bit tricky as snow levels lower today. SUN is already going to a wet snow as of 230am with the main batch of precipitation. They should stay mostly snow, although another degree or two upward and they could go back to a mix or plain ol' rain. They are sitting IFR and should stay there most of the morning, before improving this afternoon. The caveat would be if any heavier showers redevelop in the mountains and pass over the airport. That isn't likely but definitely a non-zero possibility. DIJ is VFR with rain thanks to downslope limiting snow and lower FR weather. The question is later this morning when the main band and front sweep across the Teton Valley. We will likely fluctuate from VFR to IFR. The longer we see downslope winning out, even if it cools off and starts snowing as expected, better conditions prevail. If rain or snow is heavy enough to overcome this, it will quickly drop to IFR and potentially stay there. Conditions should readily improve later today either way. Keyes && .AIR STAGNATION...Improving air quality is expected across Franklin County today as a storm system pushes into the region. Huston/Hinsberger && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM MST Monday for IDZ066-067-069- 071>074. Winter Weather Advisory until noon MST today for IDZ052-060>064- 068-070-075. &&
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.